Q. I was a nanny last summer, and one day we were in the kids' backyard. Their dog knocked a yellow jacket down, but it was still alive. Unaware of this, I walked on the deck where the yellow jacket was lying upside down. I stepped on it and immediately went down. My foot and calf swelled up within seconds, and I found it hard to breathe.
I will be back with these children this summer. Should I ask my doctor for an EpiPen? I'm afraid this will happen again this spring or summer. Please help!
A. Tell your doctor about your reaction. We believe that this could be a strong indication of a serious allergic reaction, and next time might be worse. Your doctor can prescribe an EpiPen and explain how and when to use it to avoid anaphylactic shock, which can be life-threatening. Even with a shot of epinephrine, you would need to go immediately to an emergency department.
Q. I am 61. My doctor recently tested me for vitamin D and found that I am deficient.
I was really surprised, since I play golf both summer and winter. (We go to Arizona in the winter.)
What are the causes and consequences of a vitamin D deficiency? My legs have become quite weak, so I golf with a cart. I even use a cart at the supermarket to make it all the way around the store. I would be grateful for any information you can send me.
A. Regular sunscreen use might block vitamin D production even though you spend time in the sun. Some medications can lower vitamin D levels in the body. They include prednisone (and other corticosteroids), some anti-seizure medications (phenytoin, primidone, valproic acid) and certain cholesterol-lowering drugs.
We are sending you our Guide to Vitamin D Deficiency for more in-depth information. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (65 cents), self-addressed envelope to:
Graedons' People's Pharmacy
No. D-23, P.O. Box 52027
Durham, N.C. 27717-2027
It also can be downloaded for $2 at peoplespharmacy.com.
Low levels of vitamin D are linked to bone pain, muscle weakness, cognitive impairment, depression, arthritis and falls. You may need a supplement to get you back on track.
Q. You wrote about antidepressants like Effexor for hot-flash relief, and I thought I'd share my experience. My doctor prescribed Effexor XR for my hot flashes five years ago. I took one tablet at bedtime, as directed, and did not sleep all night. Only when the drug wore off was I able to sleep.
I was nauseated and lightheaded for 18 hours. My first capsule of Effexor was also my last, because during that 18-hour period, I was not sure if I was going to live or die.
A. We are sorry to learn you had such a difficult time with Effexor XR. Nausea, dizziness and insomnia are common reactions to this drug. Women who tolerate the drug may find that the side effects are easier to handle than hot flashes, but others will come to the same conclusion as you.
All the experts agree that the most effective treatment for menopausal hot flashes is estrogen, but it is not for everyone. Some women, especially those who have had breast cancer, need to avoid this hormone.
Another pharmaceutical option that we failed to mention in the earlier column is gabapentin (Neurontin). This prescription drug may cause dizziness and fatigue, but it is more effective than placebo at controlling hot flashes (Maturitas, May 2012).